Alert archive / Utah / Flash Flood Warnings in 2005
Flash Flood Warning 36, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 12, 2005, 6:41 PM MDT for Washington County, Utah. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2005, 6:41 PM MDT (00:41 UTC)
- Expired
- Aug 12, 2005, 8:45 PM MDT
- In force
- 2 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Washington County, UT
The radar
The Cedar City radar (KICX), 59 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:50 PM MDT | FLASH FLOOD | 5 Wsw Leeds, UT | REPORTS OF FLASH FLOODING OF QUAIL CREEK AT THE RED CLIFF CAMPGROUND. CAMPERS ORDERED TO EVACUATE BY LOCAL AUTHORITIES. EVENT TIME IS ESTIMATED. |
| Aug 12, 7:50 PM MDT | FLASH FLOOD | Leeds, UT | VERY HEAVY RAIN REPORTED IN AND AROUND THE TOWN OF LEEDS. AN OBSERVER REPORTED 1.60 INCHES OF RAIN IN 45 MINUTES. WIDESPREAD FLOODING OF LOCAL CREEKS AND ROADS...ALONG WITH POSSIBLE FLOODING IN SOME BASEMENTS AND GARAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 130044 FFWSLC UTC053-130245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 641 PM MDT FRI AUG 12 2005 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL WASHINGTON COUNTY IN UTAH * UNTIL 845 PM MDT * AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. FLASH FLOODING FROM THESE STORMS IS POSSIBLE OVER LEEDS CREEK...QUAIL CREEK AND YANKEE DOODLE HOLLOW CREEK. THIS INCLUDES THE RED CLIFF CAMPGROUND ON QUAIL CREEK AND QUAIL CREEK STATE PARK. NORMALLY DRY WASHES IN THE AREA WILL BE RUNNING AND SOME ROADS MAY BE IMPASSABLE. TRAVEL IN THE I-15 CORRIDOR NEAR LEEDS WILL BE DIFFICULT THORUGH 730 PM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3735 11338 3722 11353 3716 11343 3722 11320 $$ DUNN
2 follow-up statements
000 WGUS75 KSLC 130141 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 738 PM MDT FRI AUG 12 2005 UTC053-130245- WASHINGTON UT- 738 PM MDT FRI AUG 12 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM MDT FOR CENTRAL WASHINGTON COUNTY... AT 736 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAIN HAS DIMINISHED TEMPORARILY OVER THE AREA. HOWEVER RUNOFF OVER THE AREA NEAR LEEDS AND QUAIL CREEK STATE PARK WILL CONTINUE THROUGH 9 PM. NORMALLY DRY WASHES AND SMALL STREAMS IN THE AREA WILL BE RUNNING HIGH THROUGH THE REST OF THE EVENING. SOME ROADS MAYBE IMPASSABLE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3735 11338 3722 11353 3716 11343 3722 11320 $$ DUNN
000 WGUS75 KSLC 130239 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 837 PM MDT FRI AUG 12 2005 UTC053-130247- WASHINGTON UT- 837 PM MDT FRI AUG 12 2005 ...THE FLASH FLOOD WARNING FOR CENTRAL WASHINGTON COUNTY IS BEING ALLOWED TO EXPIRE AT 845... SHOWERS AND A FEW THUNDERSTORMS CONTINUE OVER MUCH OF WASHINGTON COUNTY BUT THE HEAVIEST RAIN HAS ENDED. FLOODING WAS REPORTED NEAR LEEDS IN THE I-15 CORRIDOR OF WASHINGTON COUNTY. NORMALLY DRY WASHES AND SMALL STREAMS WILL CONTINUE TO FLOW THROUGH THE EVENING. PERSONS IN THE AREA SHOULD NOT CROSS MOVING WATER BY FOOT OR AUTOMOBILE. LAT...LON 3735 11338 3722 11353 3716 11343 3722 11320 $$ DUNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:25 PM MDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 12, 2:25 PM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 225 PM MDT FRI AUG 12 2005 .SYNOPSIS...DRIER AIR WILL CONTINUE TO SPREAD INTO CENTRAL UTAH THIS WEEKEND WHILE MOISTURE REMAINS IN PLACE ACROSS THE SOUTH. A WEAK COLD FRONT WILL SWEEP THROUGH NORTHERN UTAH ON SATURDAY. && .DISCUSSION...HAVE SPENT THE ENTIRE EVENING DEALING WITH THUNDERSTORM COMPLEX OVER SW UT...SO NOTHING CHANGED IN FORECAST PACKAGE. STILL HAVE SOME VERY HEAVY RAIN FALLING ALONG LEADING EDGE OF COMPLEX IN WASHINGTON COUNTY. FLOODING WAS REPORTED FROM EARLIER CELLS NEAR LEEDS. AS OF 900 PM NW CORNER OF THE COUNTY IS GETTING HEAVY RAIN...BUT THREAT AREA IS LESS FLASH FLOOD PRONE NEAR ENTERPRISE DAMS...MORE VEGETATION...LESS REDROCK. WILL KEEP FLASH FLOOD WATCH GOING AT LEAST TILL 11 PM AND DECIDE AT THAT TIME WHETHER IT NEEDS TO BE EXTENDED...BUT GOOD CHANCE THIS COMPLEX WILL HAVE EVOLVED INTO STRATIFORM RAIN EVENT BY THEN. && .AVIATION...NONE. SEE SLCTAFSLC. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH SOUTHERN UTAH THROUGH 11 PM WY...NONE. && DUNN
Hazardous weather outlook, Aug 12, 3:37 PM MDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 337 PM MDT FRI AUG 12 2005 UTZ012>021-131200- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS- SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH- SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH- 337 PM MDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN UTAH .DAY ONE... TODAY FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL AND SOUTHERN UTAH. LOCAL HEAVY RAIN IS POSSIBLE WITH THESE STORMS AND LOCALIZED FLASH FLOODING IS POSSIBLE. SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE EVENING HOURS BEFORE DIMINISHING BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE OVER THE HIGHER TERRAIN OF SOUTHERN UTAH THROUGH THE WEEKEND...WITH A BETTER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY ACROSS CENTRAL AND SOUTHERN UTAH. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 9:32 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 27 min |
| Aug 13, 3:09 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 13, 4:25 PM MDT | Severe Thunderstorm Warning | SLC | Beaver | 42 min |
Nearby
Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.